Atrial Fibrillation Patient Who Requires “Curative” Therapy for Prostate
Carcinoma: a Bleeding Conundrum.
Credits:James A.Reiffel, M.D.From:The Department of Medicine, Division of Cardiology, Section of Electrophysiology,Columbia University College of Physicians and Surgeons and, the New York Presbyterian Hospital
Address correspondence to:James A. Reiffel,M.D. 161 Fort Washington Ave,New York, NY 10032.
With the aging of the population, the incidence of both
prostate carcinoma (PCa) and atrial fibrillation (AF) has increased. Options
for “curative therapy” PCa now include surgery, external beam radiation (EBT),
and radioactive seed implantation (RSI). The latter two approaches, especially
EBT, can produce radiation proctitis (RP) with rectal bleeding (RB). This
poses an issue for anticoagulating the elderly AF patient who develops PCa. The
attached case report of a 77 year old male who was treated with a combination
of RSI and “low dose” EBT followed by recurrent severe rectal bleeding
demonstrates the significance of this problem. In the AF patient with a CHADS2
score of 2 or more, and hence an indication for chronic warfarin therapy,
the therapy of subsequently detected PCa requires careful consideration of the
risks associated with its therapeutic options.
With the aging of the population, the incidence of both prostatic
carcinoma (PCa) and atrial fibrillation (AF) has increased. Options for
“curative therapy”of PCa have also increased, now including surgery, external
beam radiation (EBT), and radioactive seed implantation (RSI). The latter two
approaches, especially EBT, in our experience, can produce radiation proctitis with
rectal bleeding (as well, less often, as bladder and urethral alterations with
urinary bleeding). This poses an issue for anticoagulating patients suffering
from both PCa and AF with a high-risk thromboembolic profile (e.g., a CHADS2
score of two or more, many of whom are elderly and in the same age range
as those patients who develop PCa). The following case illustrates this
difficulty now being encountered with increasing frequency.
The patient is a 77 year old male with rate-controlled
paroxysmal and intermittently persistent AF, now s/p two DC cardioversions,
whose episodes have been satisfactorily reduced on antiarrhythmic drug
therapy. He also has a history of drug-treated hypertension, hyperlipidemia,
and hyperglycemia; one prior acute coronary syndrome treated five years ago
with drug eluting stents and aspirin and clopidogrel; and ACE-inhibitor/beta
blocker treated LV dysfunction. His most recent LVEF on therapy was 38%. He
has been anticoagulated with warfarin. He visited a urologist a year ago for PCa
and was subsequently treated with RSI and “low dose” EBT following consultation
with his internist but not his cardiologist. Since then the patient has
suffered multiple episodes of rectal bleeding from confirmed radiation proctitis;
so far, three have required multiple (up to 4) transfusions. Warfarin,
aspirin, and clopidogrel have been discontinued for up to three weeks five
times because of his rectal bleeding.
This patient, by CHADS2 score is at high risk for
AF-associated emboli in warfarin’s absence (age, hypertension, hyperglycemia, LV
dysfunction) but is unable to remain on it due to the radiation-chosen therapy
for his PCa. The patient may also be at risk for occlusion of his drug-eluting
stents in association with the holding of his aspirin and clopidogrel during
his periods of rectal bleeding. Radical prostatectomy with or without drug
therapy would have been preferable for this anticoagulation-requiring AF
patient. While surgery would have meant temporary interruption of his warfarin
and platelet-inhibiting regimen, this would have been transient (days) and
could have been bridged with heparin. In contrast, the radiation therapy
chosen in lieu of a surgical approach has left him with both recurrent
transfusion-requiring rectal bleeding and at risk for both AF-associated thromboembolism
and occlusion of his coronary artery stents.
This patient represents a now common coesixtance of diseases
(AF and PCa) and the risk imposed by their concomitant therapeutic options.
Insufficient awareness of the possible consequences of the radiation therapies
for PCa by cardiologists and the anticoagulant requirements of the elderly AF
patient by urologists and radiotherapists led to the adverse outcome in this
patient, and, by extrapolation, likely in many others as well. Education of
our colleagues such that these issues are recognized and considered in advance
of any applied therapeutic intervention is clearly needed. Over the long-term,
surgical therapy for PCa would appear to have a safer profile for the
anticoagulant-requiring AF patient than does RSI or EBT.